Colorado, 2021

Tornado in Colorado, May 15, 2021

May 15, 2021 · NWS PUB · 1 event in 1 county or zone

Strong to severe storms were possible along and east of I-25 through the late evening hours on this day. The main threats were large hail and damaging winds, though an isolated tornado did briefly develop along the Highway 50 corridor in Otero county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe storms were possible along and east of I-25 through the late evening hours on this day. The main threats were large hail and damaging winds, though an isolated tornado did briefly develop along the Highway 50 corridor in Otero county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 4:42 PM MST, 37 minutes earlier.

Area forecast discussion, May 15, 4:42 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
542 PM MDT Sat May 15 2021

.UPDATE...
Issued at 537 PM MDT Sat May 15 2021

...SEVERE THUNDERSTORM WATCH HAS BEEN UPGRADED TO A TORNADO WATCH
FOR OTERO, CROWLEY, BENT, KIOWA, PROWERS AND BACA COUNTIES...

PoPs have also been adjusted to reflect where current areas of
convection are, and their anticipated progression for the next
few hours.
-Steward

&&

.SHORT TERM...(This evening through Sunday)
Issued at 324 PM MDT Sat May 15 2021

Main Forecast Concerns/Challenges:

1) Strong to severe storms remain possible along and east of I-25
through mid to late evening. Main threats are large hail and
damaging winds, though have growing concerns for the possibility of
a tornado especially across locations closer to the CO and KS border.

2) Strong to severe storms are once again possible along and east of
I-25 on Sunday. Flash flooding concerns across area burn scars will
also increase.

Convective activity has continued to increase across the area this
afternoon, with latest radar imagery showing development over the
higher terrain, just north of the Palmer Divide, and around the
Raton Mesa. However, this development has remained on the weaker
side. RAP analysis is still showing a fair amount of CIN in place
over southern CO, with a more recent AMDAR sounding out of COS still
showing a strongly capped environment. Despite being late in the
day, still expect some additional warming along with increasing
ascent that should aid in eroding this CIN late this afternoon into
early evening. I think this should occur over the next couple of
hours, upon which MLCAPE values approaching 2000 j/kg and effective
shear of 35-40 kt will support quickly intensifying scattered
thunderstorms into the early evening. Locations along the I-25
corridor still look to have the highest chances though late
afternoon, with damaging winds and large hail the main threats.

This development will likely persist and expand as it moves east
across the plains through early to mid evening. Some lower
confidence with convective mode with some CAMs showing more linear
segments with this eastward moving development. However, given the
shear, would anticipate some continued potential for supercells.
This will be something to keep an eye on as moisture, instability,
and helicity will increase further to the east this evening. In this
location/environment closer to the CO/KS border, the highest risk
for significant hail (2") will reside. Also, in this
location/environment, the highest risk for tornadic development will
reside. These latest trends are pointing towards an increased threat
of tornadic development over the far eastern plains, closer to the
CO/KS border, in the 6 to 9 pm time frame. While concerns are
growing, the uncertainty with convective mode does keep some level
of lower confidence. Nonetheless, will continue to keep a close eye
on observational and radar trends into the evening. Thunderstorms
should depart east into KS in the 10 PM to 12 AM time frame.

On Sunday, upper trough/low is expected to approach the region with
large scale setup continuing to favor thunderstorm development over
much of the area. While instability and shear may not be quite as
strong on Sunday, this instability and moisture will have the
potential to push farther west up to the eastern mountains. So, not
only will there be a continued threat of strong to severe storms
across southern CO on Sunday, do think there will be an increased
flood/flash flood threat as moist upslope flow will now be present.
This will include the burn scars as well as other locations along
and adjacent to the eastern mountains.

.LONG TERM...(Sunday night through Saturday)
Issued at 324 PM MDT Sat May 15 2021

Main Forecast Concerns/Challenges

1) Flash flood threat Monday for area burn scars

2) Active weather continues for Tuesday, and possibly into Wednesday

Sunday night through Monday...The upper low pushes into northern AZ
Sun night, then moves across the Four Corners on Mon. Surface flow
is expected to remain out of the northeast through Sun evening,
allowing lingering shower activity to persist. However, as the upper
low nears on Mon, the surface flow is forecast to turn due east,
drawing plenty of llvl moisture back towards the I-25 Corridor and
eastern mts.  With about 1000 j/kg of CAPE to work with along the
eastern mts by midday, storms are expected to fire once again
along the higher terrain. The placement of the upper low will be
a crucial piece to the puzzle, however, as the steering flow will
tend to keep any storms that do initiate close to the mts.
Therefore, flash flooding of area burn scars is a definite
possibility and is of the utmost concern for Monday aftn and
evening.

Plan on lows Sun night in the 30s to around 40F for the high
valleys, and in the 40s to around 50F for the plains. High temps on
Mon are forecast to warm into the 60s for most locations, and
nearing 70F along the eastern border.

Tuesday and Wednesday...The upper low begins to weaken early Tue as
it starts to lift to the east-northeast, then tracks directly over
CO through Wed. This track presents a very broad area of lift
combined with abundant available moisture, so feel that there is a
very good chance of widespread convection both days, with greater
chances over the higher terrain and tied more to the aftn and early
evening hrs due to heating. Model CAPE is not all that robust either
day, and given the overall flow, feel that severe potential is low.
High temps both days will climb into the 60s to lower 70s.

Thursday through Saturday...Another upper low pressure system drops
down out of the Pacific NW for the end of the week, with strong
southwest flow developing across the Four Corners region. Multiple
disturbances within the flow will most likely help motivate isolated
to low-end scattered convection each aftn across the higher terrain
and high valleys. As for temps, the southwest flow aloft will warm
things up nicely across the cwa, with highs around 70F each day for
the high valleys, and in the 70s to around 80F for the eastern
plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 324 PM MDT Sat May 15 2021

KCOS and KPUB: VFR conditions are expected over the next 24 hours.
Thunderstorms will continue to increase in coverage and progress
eastward before diminishing late this evening. Dry conditions are
expected through the night into early tomorrow afternoon, before
thunderstorms greatly increase in coverage by mid afternoon. These
thunderstorms will have the possibility to produce strong gusty
winds and hail. These thunderstorms would drop either site below
MVFR conditions if KCOS or KPUB found themselves under one. Even if
KCOS and KPUB are not directly impacted by these thunderstorms,
outflow boundaries will likely be present, and these would shift
winds directions and increase wind speeds quickly. There is also
possibility that low clouds/fog will develop overnight, but
confidence is low in that scenario still at this time; if this
scenario came to fruition, MVFR or lower categories would be
expected.

KALS: VFR conditions are expected over the next 24 hours. An
isolated thunderstorm is possible late this afternoon and into the
the evening over KALS, but otherwise expect dry conditions through
tonight into tomorrow afternoon, before thunderstorms increase in
coverage by mid afternoon tomorrow. These thunderstorms could
produce strong gusty winds and would also drop visibilities below
MVFR conditions if KALS found itself under one.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...STEWARD
SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...SIMCOE
Hazardous weather outlook, May 15, 11:02 AM MST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1202 PM MDT Sat May 15 2021

COZ058>089-093>099-161815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1202 PM MDT Sat May 15 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms are expected to develop
along the eastern mountains, Palmer Divide, and Raton Mesa this
afternoon before spreading east and southeast through tonight.

Large hail of 2 inches or more and wind gusts of at least 60 mph
will be the main concerns for today, with locally heavy rainfall
posing concerns if storms are able to pass over any burn scar areas.
Also, a brief tornado over the plains cannot be ruled out later this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storms are possible over the plains on Sunday and Monday
with primary risks being large hail and strong winds. Strong storms
are also possible on Tuesday and Wednesday over the plains with
the main risks being small hail and gusty winds. The current
thoughts are that the storms will remain below severe strength om
Tuesday and Wednesday.

Flash flooding is possible over the Spring, Junkins, Decker, and
Hayden Pass burn scars on Sunday, Monday, Tuesday, and Wednesday,
but will be dependent on where thunderstorms develop.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the eastern plains.

RODRIGUEZ

In the hours before

Special weather statement, May 15, 4:09 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
509 PM MDT Sat May 15 2021

COZ079-080-083-086-152345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
509 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...
SOUTHEASTERN FREMONT...EAST CENTRAL CUSTER AND NORTHWESTERN PUEBLO
COUNTIES UNTIL 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Junkins Burn Scar to near
Penrose. Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Southeastern Junkins Burn Scar, Pueblo West, Pueblo Reservoir,
Penrose and Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3797 10491 3842 10466 3851 10466 3850 10492
      3837 10494 3821 10504 3800 10520
TIME...MOT...LOC 2309Z 260DEG 16KT 3805 10520 3844 10495

Cohen
Special weather statement, May 15, 4:13 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT Sat May 15 2021

COZ099-152345-
Springfield Vicinity/Baca County CO-
513 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campo, or 20 miles north of Boise City, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Colorado.

LAT...LON 3699 10255 3700 10281 3723 10277 3723 10204
      3700 10204
TIME...MOT...LOC 2313Z 250DEG 15KT 3703 10251
Special weather statement, May 15, 4:15 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
515 PM MDT Sat May 15 2021

COZ093-094-097-160000-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
515 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN
LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Higbee, or 23 miles south of North La Junta,
moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Higbee.

LAT...LON 3747 10357 3755 10382 3794 10358 3776 10304
TIME...MOT...LOC 2315Z 230DEG 27KT 3763 10356

Cohen
Special weather statement, May 15, 4:35 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
535 PM MDT Sat May 15 2021

COZ098-099-160015-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
535 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 615 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm over
Two Buttes, or 17 miles northeast of Springfield, moving north at 15
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Two Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Colorado.

LAT...LON 3739 10215 3747 10250 3773 10250 3769 10204
      3764 10204
TIME...MOT...LOC 2334Z 190DEG 12KT 3754 10235
Special weather statement, May 15, 5:04 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
604 PM MDT Sat May 15 2021

COZ099-160045-
Springfield Vicinity/Baca County CO-
604 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BACA COUNTY UNTIL 645 PM
MDT...

At 603 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Two Buttes to 6 miles south of Campo.
Movement was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield, Walsh, Vilas, Campo, Two Buttes, Stonington and Two
Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Colorado.

LAT...LON 3700 10270 3763 10264 3763 10204 3699 10204
TIME...MOT...LOC 0003Z 345DEG 6KT 3754 10236 3701 10255
Special weather statement, May 15, 5:16 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
616 PM MDT Sat May 15 2021

COZ098-160045-
Lamar Vicinity/Prowers County CO-
616 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY
UNTIL 645 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Two Buttes, or 20 miles northwest of The Saunders
Elevator, moving northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Prowers County.

A Tornado Watch remains in effect until 1000 PM MDT for southeastern
Colorado.

LAT...LON 3764 10209 3764 10248 3786 10244 3786 10204
      3765 10204
TIME...MOT...LOC 0015Z 207DEG 16KT 3768 10230

Cohen

The radar

The Pueblo radar (KPUX), 63 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Otero

When
May 15, 5:19 PM MST to 5:24 PM MST
Where
Otero County, 2.07 mi S of Rocky Ford to 2.47 mi W of Swink
Rating
EFU
Path length
2.43 mi
Path width
20 yd
Reported by
Public
Coordinates
38.020, -103.720

Public reported tornado on the ground, that lasted 5 minutes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962795.